Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Aberdeen, SD

August 7, 2000Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2000, 4:43 PM MDT for Dewey County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 7, 2000, 4:43 PM MDT (22:43 UTC)
Expired
Aug 7, 2000, 5:15 PM MDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 072244
SVRABR
SDC041-072315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM MDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 515 PM MDT

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PROMISE...OR ABOUT 21
  MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROMISE AROUND 450 PM MDT
  RURAL NORTHEAST DEWEY COUNTY THROUGH 500 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4530 10079 4517 10061 4537 10033 4549 10056

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:15 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 7, 1:15 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
215 PM CDT MON AUG 7 2000

...RETRANSMISSION TO INCLUDE EXTENDED FCST DISCUSSION...

LATEST SWOMCD FOCUSING ON CNTL AND N-CNTL SD FOR PSBL WATCH LATER
THIS AFTN. GOES AND MSAS LI'S...CAPES...AND PW'S POINT TOWARD
INCREASING POTENTIAL FOR CONVECTION ALONG INVERTED SFC TROUGH/WM FNT
APPROACHING FROM WEST...AND ALONG WM FNT TO EAST OF SFC LOW NOW
ALONG OR JUST NORTH OF SD-NE BORDER...ROUGHLY BETWEEN IEN AND VTN.
VIS AND IR SHOW CONVECTIVE CLOUDS STEADILY ON THE INCREASE WEST AND
SOUTHWEST...WITH A FEW AREAS OF CONVECTION ALSO DEVELOPING S CNTL
AND SE SOUTH DAKOTA. NORTHEAST STILL MOSTLY CLEAR...APPEARS THIS
AREA STILL CAPPED WTIH GOES CINH VALUES STILL IN THE 80-90 J/KG
RANGE...BUT DECREASING. SFC DEW POINT ANALYSIS SHOWS POOLING OF LOW
LEVEL MOISTURE ALONG AN AXIS ROUGHLY FROM YKN THROUGH BIS.
INSTABILITY CONSEQUENTLY GREATEST ALONG THIS SAME GENERAL AREA. WV
SHOWS S/W WRAPPING UP NICELY ATTM NW CORNER OF SD AND MOVING DUE
EAST. MODELS SEEM TO HAVE DECENT HANDLE ON OVERALL SITUATION...BUT
DO NOT SEEM TO HANDLE POSITION OF AFOREMENTIONED VORT MAX TOO WELL.
WILL FOLLOW ETA MOST CLOSELY...AS 18Z SFC PRESSURE FIT BEST WITH
MSAS ANALYIS...ESPECIALLY SFC LOW TO THE SOUTHWEST. DEPENDING ON
RADAR TRENDS...WILL GO WITH EITHER A 40-60 PERCENT POP RANGE...OR
JUST GO WITH SCT TSTMS WEST AND POPS EAST. WILL ALSO WAIT...OF
COURSE...ON SPC TO MENTION POSSIBLE SEVERE IN WESTERN ZONES. LOOKS
LIKE MOST ACTIVITY WILL BE THIS AFTN THROUGH ABOUT 06Z...THEN
TAPERING OFF. WILL LEAVE IN 20 POP EARLY FAR EASTERN ZONES...THEN
TREND TOWARD SUNNY AS ETA SHOWS DRY AIR AND STRONG SUBSIDENCE
DEVELOPING OVER MOST OF AREA. TUE NIGHT A QUESTION MARK OF
SORTS...WITH ETA AND AVN BOTH SHOWING AT LEAST MDT VERTICAL MOTION
AT 7H MOVING OVER AREA OVERNIGHT. 1000-500 MB AVE RH IS FAIRLY
LOW...AND LOW LEVEL MOISTURE NOT GREAT...BUT THEN LOW LEVEL MOISTURE
PROGS HAVE BEEN UNDERDOING MOISTURE LATELY. WILL PUT IN SMALL
POP...20 PERCENT...DURING OVERNIGHT PERIOD. GUIDANCE TEMPS IN FAIR
AGREEMENT EXCEPT FOR PIR AREA ON TUE...WHERE FWC SEEMS TOO COOL...IF
90 CAN BE CONSIDERED COOL. WILL TREND TOWARD MAV/FAN...AND
PERSISTENCE.

...EXTENDED DISCUSSION...
MODELS ARE IN DISARRAY FOR THIS EXTENDED PERIOD. THE MODELS DO AGREE
SOMEWHAT WITH UPPER LEVEL FEATURES AS 500MB RIDGE BUILDS ACROSS THE
PLAINS AND EASTERN ROCKIES. THE MAJOR DIFFERENCES ARE WITH THE
SURFACE FEATURES AND THE AMOUNT OF WARMING EXPECTED THROUGH THE
PERIOD. AT FIRST GLANCE...WITH RIDGE OVER THE CENTRAL UNITED
STATES...YOU WOULD EXPECT REALLY WARM TO HOT READINGS.
HOWEVER...LOOKING CLOSELY AT 850MB TEMPERATURES ON THE ECMWF...
NOGAPS...AND THE MRF AS WELL AS THE MRF BOUNDARY LAYER
TEMPERATURES...THE COUNTIES ALONG THE MINNESOTA BORDER WILL NOT GET
AS WARM AS YOU WOULD EXPECT. EAST TO SOUTHEAST FLOW AT THE SURFACE
AND 850MB COMBINED WITH 850MB TEMPERATURES WOULD SUPPORT
TEMPERATURES ONLY CLIMBING INTO THE UPPER 70S TO MID 80S WHILE
WARMING INTO THE 80S ON SATURDAY. THE WEST HAS THE BEEN CHANCE FOR
WARMING DURING THE PERIOD AS 850MB TEMPERATURES ARE SEVERAL DEGREES
WARMER THAN THE EAST AND WILL BE CLOSER TO THE RIDGE AXIS. THINK
MOBRIDGE AND PIERRE WILL HAVE THE BEST CHANCES FOR WARMING INTO THE
90S. THE SECOND CONCERN IS WITH A COLD FRONT EXPECTED TO PUSH
THROUGH THE REGION ALONG WITH THE ASSOCIATED CHANCES OF
THUNDERSTORMS. MRF IS SIGNIFICANTLY SLOWER WITH THIS FEATURE THAN
THE NOGAPS/CANADIAN MODEL. ECMWF LEANS TOWARD THE MRF. WILL TREND
TOWARD THE M=RF ON THIS ASPECT AND THINK THE CHANCES FOR
THUNDERSTORMS WILL BE ON SATURDAY.

.ABR...NONE.
LORENS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:01 PM MDTSevere Thunderstorm WarningABRJones59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.